Asian Journal of Mathematics

Volume 17 (2013)

Number 4

Spacelike foliations by $(n - 1)$-umbilical hypersurfaces in spacetimes

Pages: 621 – 644

DOI: http://dx.doi.org/10.4310/AJM.2013.v17.n4.a5

Authors

A. Gervasio Colares (Departamento de Matemática, Universidade Federal do Ceará, Fortaleza, Brazil)

Oscar Palmas (Departamento de Matemáticas, Facultad de Ciencias, UNAM, México)

Abstract

We consider the problem of whether a given spacetime admits a foliation by $(n - 1)$-umbilical spacelike hypersurfaces. We introduce the notion of a timelike closed partially conformal vector field in a spacetime and show that the existence of a vector field of this kind guarantees in turn the existence of that foliation. We then construct explicit examples of families of $(n - 1)$-umbilical spacelike hypersurfaces in the de Sitter space. Imposing the further condition of having constant $r$-th mean curvature, we give the complete description of any leaf of a foliation of the de Sitter space by these hypersurfaces. Finally, in a spacetime foliated by $(n - 1)$-umbilical spacelike hypersurfaces we characterize the immersed spacelike hypersurfaces which are $(n - 1)$-umbilical.

Keywords

closed partially conformal vector field, $(n - 1)$-umbilical spacelike hypersurface

2010 Mathematics Subject Classification

Primary 53C12. Secondary 53A10.

Full Text (PDF format)